Minnesota, 2015

Damaging Wind in Minnesota, July 22, 2015

July 22, 2015 · NWS FGF · 1 event in 1 county or zone

Strong winds from thunderstorms produced an isolated report of tree damage near Bemidji, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Strong winds from thunderstorms produced an isolated report of tree damage near Bemidji, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 22, 2:51 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 22, 2:51 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
351 PM CDT WED JUL 22 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 350 PM CDT WED JUL 22 2015

UPPER LEVEL RIDGE EXTENDED FROM THE HIGH PLAINS OF WY TO NORTHERN
MAN. UPPER LEVEL RIDGE WILL BUILD AND SHIFT EAST TONIGHT AND THU.
WATER VAPOR LOOP INDICATED A WEAK SHORT WAVE OVER WESTERN ND AND WAS
MOVING EAST ABOUT 30 KNOTS. MD LEVEL LAPSE RATES WERE MODEST OVER
ALL BUT THE NORTHEAST ZONES THIS AFTERNOON. LOW THREAT FOR PRECIP
OVER AREA WITH MODEST LAPSE RATES. MODEST LAPSE RATE AREA TO SHIFT
NORTHEAST OVERNIGHT AND WILL KEEP LOW POPS THERE.

CAPES FORECAST AROUND 2000-2500 J/KG AND CIN WERE UNDER 50 J/KG FOR
THU AFTERNOON/EVENING. CONVECTIVE TEMPS WERE RATHER HIGH WITH A WEAK
INVERSION AROUND 750 HPA. WARM 700 HPA TEMPS EXPECTED TO CAP
ATMOSPHERE PRE-FRONTALLY. SURFACE TROUGH TO MOVE INTO THE AREA LATE
AFTERNOON/EVENING THU SHOULD TRIGGER THUNDERSTORMS.

NEXT CHANCE FOR DIURNALLY DRIVEN THUNDERSTORMS WOULD BE SAT
AFTERNOON AND EVENING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 350 PM CDT WED JUL 22 2015

(SUNDAY-WEDNESDAY)...THERE IS A RATHER CONSISTENT SIGNAL
IN ALL EXTENDED GUIDANCE INDICATING A STRONG SYSTEM ACROSS SOUTHERN
CANADA THAT WILL SEND A COLD FRONT THROUGH THE REGION ON MONDAY.
ALTHOUGH CONFIDENCE IN DETAILS WILL REMAIN LOW...THERE DOES APPEAR A
HIGHER LIKELIHOOD FOR SEVERE THUNDERSTORMS WITH THIS FROPA. ABOVE
NORMAL TEMPERATURES TO BEGIN THE PERIOD WILL TRANSITION TO NEAR
NORMAL VALUES BY MID-WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 102 PM CDT WED JUL 22 2015

VFR CONDITIONS THROUGH THE PERIOD. POSSIBILITY EXISTS
FOR SHOWERS/THUNDER THIS AFTERNOON...BUT COVERAGE WILL BE LIMITED.
SOUTH WINDS AROUND 12 KNOTS THIS AFTERNOON...LIGHTER TONIGHT...THEN
BREEZY ON THURSDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...HOPPES
LONG TERM...TG
AVIATION...TG
Hazardous weather outlook, Jul 22, 5:45 AM CST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
645 AM CDT WED JUL 22 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
645 AM CDT WED JUL 22 2015

...RISK OF SEVERE STORMS THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PARTS
OF THE REGION TODAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT ACROSS PARTS OF
THE REGION AHEAD OF AN APPROACHING COLD FRONT. AT THIS TIME THE
GREATEST THREAT LOOKS TO BE ACROSS THE NORTHERN HALF OF THE
REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY.

In the hours before

Special weather statement, Jul 22, 3:27 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
427 PM CDT WED JUL 22 2015

MNZ017-222230-
SOUTH BELTRAMI MN-
427 PM CDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 530 PM CDT...

AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PUPOSKY...OR 10 MILES NORTH OF BEMIDJI...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TURTLE RIVER AROUND 455 PM CDT.
  TENSTRIKE AROUND 520 PM CDT.
  BLACKDUCK AND HINES AROUND 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4752 9496 4772 9500 4782 9444 4753 9442
TIME...MOT...LOC 2127Z 259DEG 9KT 4764 9487

JR

The radar

The Fargo/Grand Forks radar (KMVX), 196 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beltrami

When
July 22, 4:40 PM CST
Where
Beltrami County, 2.88 mi ESE of Farley
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
47.590, -94.710

A birch tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584602.